My mom is in a nursing home. She is 90 and weighs 90. In the last year she has lost 12 pounds. Issues with feeding and meal prep play into this scene as well. She is anxious about eating and loss of weight. I want to do right thing without drugging her up. Her health is frail, attitude good. I see remeron is used mostly for depresssion. I just want to make cetain they are not 'doping' her up so she loses all personality and link to reality. Her mind is "with it". She has been on megace for about 2 months. Not looking for a prescription, but any experiences anyone has with short or long term use of this drug on elderly parents. Fair enough? Thank you.
Hello the daughter. I currently take Remeron (off label) for insomnia. Have for some years now. I am a senior, in my seventies. Yes, weight gain is a major side effrect. 15mg would not be excessive given her age and weight. Her dose can be split, if the drug does make her sleepy, which is a normal side effect to taking it. Most patients take the drug in the evening or just before retireing. Regards pledge
Remeron definately causes weight gain, and if it is doping her up, they need to stop it. Having worked in many nursing homes over the years, its my experience that the food is pretty scant and not to tasty. Will she drink something like Boost or Ensure? A few of those a day will add on weight and nutrition.
I concur with Kaismama. If she will drink a supplement like Boost or Ensure (and many elderly like them because they are sweet and when people get older their sense of taste blunts but sweets are still something they CAN taste quite well) A person can live on Ensure alone. If she is in a nursing home, she will likely need an order for the Ensure supplements to be given and most docs are amiable to ordering this. If the Remeron is sedating her, it can be given at bedtime as Pledge suggested or discontnue it altogether if taking at bedtime still causes daytime sedation. Megace should be helping her appetite. If she has trouble opening cartons or cutting her meat, buttering her bread etc, the staff should be helping her with this. Many elderly have these kinds of problems. Sometimes it is cognitive but this doesnt sound like the case with your mom as you say she is with it but problems like arthritis in the hands and weak grip can prevent them from doing their own meal set ups. Does she c/o lack of appetite? I would really try adding Ensure or a like supplement.
My mother in law had cancer of the intestines and was waiting for surgery. Meanwhile she had lost all appetite and taste buds. She ate a small breakfast and a Boost for lunch. Not much else except juice. We were worried about it so at least she had a Boost when she wanted it! Threre are so many flavors out there too! My mother who is 83 also drinks them. They are full of vitamins too.
- Remeron Information for Consumers
- Remeron Information for Healthcare Professionals (includes dosage details)
- Side Effects of Remeron (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 27 May 2010 • 2 answers
Updated 12 Sep 2010 • 1 answer
Updated 2 Feb 2015 • 2 answers
Updated 20 May 2016 • 1 answer
Updated 14 Jan 2017 • 1 answer